Thursday, 7 April 2011

Chemically induced?


Our little man C has been on a rather revolutionary asthma drug called Singulair from the age of 13  months to a month after his 3rd birthday. To say it was in many ways a life saver for us is not exaggerating a bit. He turned from a child that was constantly sick, to the healthier of the two brothers. And although the asthma was always int he back of our minds, it was almost forgotten. And we grew used to him being a rather moody little person - in fact, I used to tease that all the Irish blood that runs in the family nestled in this one child of ours. Just his personality. Over the last 5 months however, he has become much more amicable - in fact, as L has grown more edgy with his issues, C has grown easier, less tantrummy and really a lovable joy most of the time.It happened so slowly that I have only recently started thinking about it.

Since our little drama last week he was placed back on Singulair for a 3 month period in conjunction with his usual inhaler. And it is a switch was thrown somewhere where little monsters are made - the moodiness has returned. BIG TIME! Now it could be that he is just sick and still feeling crap, but I can not help feeling that the medicine has something to do with it. Two pharmacists has mentioned it to me and if you read enough of my friend Mr Google, you will find references to aggression and mood changing behavior .

So it is almost a catch 22. He really does wonderfully asthma and general health wise on the medicine, but do we really want him to be so unhappy and moody? Surely if it gets to us so quickly it can not be great for him? I think I will give it another week or so and then reconsider. Maybe we just do this month and see what happens. Or do we really want to risk and attack? I simply do not know.

21 comments:

  1. I know what you mean. Graham does great on zyrtec for his allergies, but then he is pretty lethargic. I just skip the drugs and let him be boogery! There's always a trade-off. *sigh*

    ReplyDelete
  2. Oh, that's really difficult :S I don't know what I'd do either.

    ReplyDelete
  3. Wow, that's got to be a tough call to make :-/ I hope you find a solution that works for all of you.

    ReplyDelete
  4. Does he have to be on Singular? Hooli was on Seretide 25/50 and was completely healthy/asthma free for the years on it plus there were no visible side effects. I am not very clued up so was wondering if it isnt an option for your little man to try that instead?
    Going without medication is very scary - i would rather try find an alternative.

    ReplyDelete
  5. H is chronically on Seritide but has been off all of it for the last few months.

    ReplyDelete
  6. I have no idea but definitely, if Dr Google says this is common, I would at least ASK the doctor for something else and test and see which works best, health and mood-wise.

    ReplyDelete
  7. Maybe I should have mentioned that Singulair is unique in the way it actually prevents the asthma. There is no other medicine that work that way. I have asked a couple of times at it is rather expensive but good ole Discovery has never complained and had it as a chronic in the years used.

    ReplyDelete
  8. Dr Google says that it is a lessen side effect.

    ReplyDelete
  9. That is definitely one grumpy face.

    ReplyDelete
  10. Susie's Homemade22 September 2011 at 15:19

    They can send a man to the moon but they can't come up with a medication that helps but doesn't make our kids miserable? It seems so unfair:-)

    ReplyDelete
  11. Have you read the package insert? Is moodiness a possible side effect?
    I would also be torn... to keep him healthy or happy... :(

    ReplyDelete
  12. The thought of having to deal with an asthma attack is just overwhelming for me - mainly because I wouldn't know what to do ... No doubt some of the moodiness stems from that he is still sick and feeling crap. Me thinks another week will be a good temp solution. Cute little grumpy face tho...

    ReplyDelete
  13. That is a tough call to make. My son was also on Singulair at one stage so I know just how effective it is. Good Luck.xx

    ReplyDelete
  14. oh wow...tough decision! I know when one of my students goes on new meds, we try to closely monitor changes in their behavior, appetite, and overall mood. We often say give it some time to see patterns in the change but if you've noticed it over quite some time, then its likely closely connected. I hope the Dr can offer another effective alternative that might not have the negative side effects.

    ReplyDelete
  15. Oh. Poor buddy. (and mama)
    Isn't there another medicine they could try for him? We had issues with Henry on Singular as well and he was put on something else. (can't remember now because it's been a few years)

    ReplyDelete
  16. I'd mention the change in his mood to your doc - it couldn't hurt and perhaps if he realises that your little one is indeed experiencing side effects from the Singulair, there's something else that could be prescribed?

    ReplyDelete
  17. Yes Julia - like magic. Super effective.

    ReplyDelete
  18. I think you are 100% right - give it a bit of time.

    ReplyDelete
  19. Gosh yes, and they can not cure the common cold?

    ReplyDelete
  20. I hate medicine, and would try to find alternatives... Very difficult conundrum, this!

    ReplyDelete
  21. Wow must be tough to have to make decisions like that. I hope you find a solution that can keep his asthma at bay and keep him in good spirits.

    ReplyDelete

So what's on your mind?